All-trans retinoic acid (ATRA) is routinely associated with chemotherapy for the treatment of acute promyelocytic leukemia (APL). Several reports of scrotal ulceration induced by this agent have been made in the recent years.Aims
The aim of this article was to report the first case of a lingual ulceration associated with retinoic acid syndrome (RAS).Matherials and Methods
We presented a 32-year-old man with a diagnosis of acute promyelocytic leukemia who received treatment with ATRA. He presented with febrile neutropenia and a lingual ulcer that did not respond to antibiotic and antifungal regimens. He developed weight gain, lower limb edema, polyserositis, and acute renal failure. Retinoic acid syndrome syndrome was diagnosed.Results
An exhaustive attempt to exclude infectious causes was made performing repeated cultures, histologic examinations, and direct immunofluorescence for HSV. No causative agent was identified. Re-epithelialization of the ulcer was achieved with ATRA cessation and treatment with systemic steroids.Discussion
As far as we are concerned, we report the first case of a lingual ulceration associated with RAS.Conclusion
It is important for dermatologists to recognize this cutaneous complication of ATRA as it poses many differential diagnoses in neutropenic patients.